Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Salt Lake City, UT

June 17, 2018Uinta County, Wyoming

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 17, 2018, 3:24 PM MDT for Uinta County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2018, 3:24 PM MDT (21:24 UTC)
Expired
Jun 17, 2018, 4:00 PM MDT
In force
36 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 155 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS55 KSLC 172124
SVRSLC
WYC041-172200-
/O.NEW.KSLC.SV.W.0004.180617T2124Z-180617T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
324 PM MDT SUN JUN 17 2018

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Uinta County in southwestern Wyoming...

* Until 400 PM MDT

* At 323 PM MDT, a severe thunderstorm was located 17 miles northeast
  of Evanston, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Uinta County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4153 11038 4135 11079 4147 11091 4159 11083
      4158 11044
TIME...MOT...LOC 2123Z 218DEG 24KT 4149 11078 

HAIL...1.00IN
WIND...60MPH
 
$$

LC
1 follow-up statement
145 
WWUS55 KSLC 172146
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
346 PM MDT SUN JUN 17 2018

WYC041-172200-
/O.CON.KSLC.SV.W.0004.000000T0000Z-180617T2200Z/
Uinta WY-
346 PM MDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTH CENTRAL UINTA COUNTY...

At 345 PM MDT, a severe thunderstorm was located 16 miles south of
Elkol, or 20 miles south of Kemmerer, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of north
central Uinta County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4153 11038 4136 11077 4146 11079 4159 11083
      4158 11044
TIME...MOT...LOC 2145Z 260DEG 14KT 4149 11067 

HAIL...1.25IN
WIND...60MPH
 
$$

LC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 10:08 AM MDT, 5 hours 16 minutes earlier.

Area forecast discussion, Jun 17, 10:08 AM MDT, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1008 AM MDT Sun Jun 17 2018

.SYNOPSIS...A low pressure system currently over the Pacific
Northwest will settle into the region and bring cooler
temperatures and periods of unsettled conditions to the northern
portion of Utah early next week.

&&

.DISCUSSION...Southerly winds have increased area-wide this
morning with gusts observed at 30 mph for many areas across the
west deserts. The upper level low moving into the Great Basin as
seen quite evidently on water vapor imagery continues to dig south
and tighten the pressure gradient. Dry air is being filtered
northward, keeping southern Utah especially dry and windy today.

As the low digs south and creates diffluence across northern and
northeast Utah and southern Wyoming, this area will see the best
instability and moisture and therefore the most favorable areas
for afternoon convection today. Lapse rates are fairly steep and
steering flow aloft remains elevated across the west deserts, with
weaker flow over the terrain of the Wasatch and mountains
north and east. With current cloud cover over the terrain this
morning, albeit it not thick cloud cover, potential still remains
for afternoon convection.

The shortwave across Arizona/New Mexico yesterday took a turn to
the east and did not provide much convection for southern Utah.
The added cloud cover early in the day also hindered the ability
to get things firing, even in the very moist atmospheric
environment. Made some minor updates to the forecast this morning,
nothing to write home about.

&&

.AVIATION...Winds at the KSLC terminal are expected to maintain
southerly heading through the period. Gusty southerly winds will
prevail through the day, with periodic gusts to or above 30 mph
through 00z. Storms forming to the east and north over terrain may
impact the terminal after 00z.

&&

.FIRE WEATHER...(issued 457 am MDT)...An upper low moving into
the Great Basin today will result in strengthening and gusty south
winds across most locations today. Drier air working its way into
southern Utah will result in critical fire weather conditions
across the lower elevations of southern Utah this afternoon and
evening. This upper low is expected to slowly move east Monday
through Tuesday bringing cooler temperatures, higher daytime RH,
and lighter winds to most locations, along with a chance for
showers and thunderstorms primarily across northern Utah. High
pressure is expected to bring a warming and drying trend for
midweek.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ494-495-497-
     498.

WY...None.
&&

Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 17, 5:08 AM MDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
508 AM MDT Sun Jun 17 2018

UTZ001>016-019>021-517-518-WYZ021-181200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
508 AM MDT Sun Jun 17 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Dry and windy conditions are expected to spread back into
southwest today. Critical fire weather conditions are expected to
redevelop across the lower elevations of southern Utah this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Unsettled conditions will remain across northern Utah and
Southwestern Wyoming periodically through midweek.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jun 17, 3:01 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
301 PM MDT SUN JUN 17 2018

WYZ021-172130-
Southwest Wyoming WY-
301 PM MDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RICH AND
NORTHWESTERN UINTA COUNTIES UNTIL 330 PM MDT...

At 301 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 10 miles north of Evanston...moving northeast at
15 mph.

Penny size hail and winds in excess of 40 mph will be possible.

This storm will remain over mainly rural areas of southeastern Rich
and northwestern Uinta Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4158 11062 4130 11088 4137 11105 4148 11105
      4158 11100
TIME...MOT...LOC 2101Z 208DEG 14KT 4142 11094

LC

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:01 PM MDTSpecial Weather StatementSLCUinta29 min
Jun 17, 4:02 PM MDTSevere Thunderstorm WarningSLCUinta28 min
Jun 17, 4:31 PM MDTSevere Thunderstorm WarningSLCUinta44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.